Arkansas, 2010

Flooding in Arkansas, May 16 to 31, 2010

May 16 to 31, 2010 · NWS LZK · 4 events in 3 counties and zones

Heavy rainfall across portions of Arkansas caused some rivers to rise above flood stage during the month of May.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
$35,000
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LZK wrote it up.

Heavy rainfall across portions of Arkansas caused some rivers to rise above flood stage during the month of May.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 16, 8:30 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, May 16, 8:30 PM CST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
930 PM CDT SUN MAY 16 2010

.UPDATE...
PRECIPITATION HAS SHIFTED TO THE SOUTH/EAST OF THE REGION AHEAD OF A
COLD FRONT. KEPT CHANCES FOR RAIN IN SOUTHERN ARKANSAS BEFORE
MIDNIGHT...WITH POPS REMOVED ELSEWHERE. ADDED AREAS OF FOG TO THE
FORECAST OVERNIGHT/MONDAY MORNING. (46)
&&

.AVIATION...
SCATTERED SHOWERS AND THUNDERSTORMS HAVE MOVED ACROSS MUCH OF THE
STATE. THE STORMS ARE EXITING TO THE EAST WITH A FEW MORE ENTERING
THE SOUTHWEST AREAS. EXPECT THUNDERSTORMS TO CONTINUE IN THE SOUTH
THROUGH 03Z. SOME CLEARING WILL TAKE PLACE THIS EVENING BUT FOG
WILL FORM TONIGHT IN AREAS THAT HAD RAINFALL. IFR CONDITIONS WILL
DEVELOP IN MOST AREAS OVERNIGHT. SCATTERED TO BROKEN CU ARE
EXPECTED MONDAY WITH VFR CONDITIONS.

&&

.PREV DISCUSSION... /ISSUED 415 PM CDT SUN MAY 16 2010/

SHORT TERM...THIS AFTERNOON THROUGH WEDNESDAY...

QUASISTATIONARY SFC BNDRY HAS BECOME INCREASINGLY DIFFUSE OVER THE
PAST 24 HOURS WITH LITTLE IN THE WAY OF MSTR OR MASS CONVERGENCE
LEFT ALONG IT.  HOWEVER...WITH STRONGER SHRTWV AND REMNANT OUTFLOWS
IN UNCAPPED ENVIRONMENT...WE HAVE SEEN SCATTERED SHOWERS AND STORMS
DEVELOP THIS AFTERNOON. GIVEN MLCAPE VALUES AOA 1500 J/KG AND
INCREASED SHEAR FROM AFOREMENTIONED SHRTWV...WILL SEE SOME SCT SVR
WEATHER THIS AFT.

MONDAY...
ADDED SLGHT CHC POPS TO MON AFTERNOON IN THE NORTH AS A REINFORCING
NW FLOW WAVE WILL DIVE DOWN AND MID LVL COOLING MAY ALLOW FOR A FEW
AFTERNOON SHOWERS TO DEVELOP.

MON NIGHT AND TUESDAY...
THIS PD SHOULD REMAIN DRY THOUGH THE MODELS CONTINUE TO HINT AT A
REMNANT MCS SLIDING IN LATE IN THE DAY TUE.

TUE NIGHT THROUGH WED NIGHT...
ADDED POPS AS WAA PRECIP MAY BEGIN DEVELOPING AHEAD OF NEXT SYSTEM
BEING ADVERTISED AS AN INCREASINGLY WET SYSTEM BY THE MODEL SUITE.

TEMPS WERE TWEAKED HERE AND THERE BUT REMAIN MOSTLY ON TRACK AND
RIGHT NEAR CLIMO NORMS.

LONG TERM...THURSDAY THROUGH SUNDAY

BOTH THE GFS AND ECMWF ARE AGAIN IN DECENT AGREEMENT WITH THE
OVERALL FCST TRENDS THRU THE PD. UPR LVL STORM SYS IS FCST TO TRACK
ACRS THE SRN PLAINS AND EVENTUALLY ACRS THE MID SOUTH LATER IN THE
WEEK. KEPT POPS IN CHC CAT FOR THE THU AND FRI TIME PD. IF MODELS
RMN CONSISTENT IN THE COMING DAYS...POPS WL NEED TO BE RAISED. SYS
WL DEPART THE FA BY THE WEEKEND...WITH DRIER CONDS RETURNING. MOS
TEMPS LOOK REASONABLE THRU THE PD.

&&

.PRELIMINARY POINT TEMPS/POPS...
BATESVILLE AR     60  76  54  76 /  50  20  10  10
CAMDEN AR         64  84  59  83 /  40  10  10  10
HARRISON AR       53  71  51  71 /  50  20  10  10
HOT SPRINGS AR    61  80  58  79 /  40  10  10  10
LITTLE ROCK   AR  61  81  58  79 /  40  10  10  10
MONTICELLO AR     64  84  61  83 /  40  10  10  10
MOUNT IDA AR      60  80  57  78 /  40  10  10  10
MOUNTAIN HOME AR  55  73  51  73 /  50  20  10  10
NEWPORT AR        61  78  57  78 /  50  20  10  10
PINE BLUFF AR     63  83  60  81 /  40  10  10  10
RUSSELLVILLE AR   58  79  54  77 /  40  10  10  10
SEARCY AR         61  79  57  78 /  50  20  10  10
STUTTGART AR      62  81  60  80 /  40  10  10  10
&&

.LZK WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, May 16, 8:21 PM CST, 2 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
921 PM CDT SUN MAY 16 2010

ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-171000-
ARKANSAS-BAXTER-BOONE-BRADLEY-CALHOUN-CLARK-CLEBURNE-CLEVELAND-
CONWAY-DALLAS-DESHA-DREW-FAULKNER-FULTON-GARLAND-GRANT-HOT SPRING-
INDEPENDENCE-IZARD-JACKSON-JEFFERSON-JOHNSON-LINCOLN-LOGAN-LONOKE-
MARION-MONROE-MONTGOMERY-NEWTON-OUACHITA-PERRY-PIKE-POLK-POPE-
PRAIRIE-PULASKI-SALINE-SCOTT-SEARCY-SHARP-STONE-VAN BUREN-WHITE-
WOODRUFF-YELL-
921 PM CDT SUN MAY 16 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TONIGHT

AREAS OF FOG WILL DEVELOP OVERNIGHT. LOW LEVEL MOISTURE WILL BE HIGH
WHERE SHOWERS AND THUNDERSTORMS OCCURRED DURING THE DAY.
VISIBILITIES WILL BE REDUCED DURING MORNING COMMUTES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

RELATIVELY BENIGN WEATHER SHOULD OCCUR THROUGH THURSDAY
MORNING...HOWEVER ANOTHER DISTURBANCE MOVING INTO THE AREA ON
THURSDAY MORNING COULD INITIATE ANOTHER ROUND OF STRONG
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

&&

VISIT NWS LITTLE ROCK ON THE WEB. GO TO HTTP://WEATHER.GOV AND
CLICK ON CENTRAL ARKANSAS.

51

In the hours before

Local storm report, May 16, 5:15 PM CST, 5 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
615 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     TSTM WND DMG     THORNTON                33.78N 92.48W
05/16/2010                   CALHOUN            AR   LAW ENFORCEMENT

            TREES AND POWER LINES WERE BLOWN DOWN.

&&

28
Local storm report, May 16, 5:22 PM CST, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
622 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0255 PM     TSTM WND DMG     ROLAND                  34.90N 92.48W
05/16/2010                   PULASKI            AR   PUBLIC

            DOZENS OF TREES DOWN IN THE ROLAND AREA...ALSO QUARTER
            SIZE HAIL REPORTED.

&&

63
Local storm report, May 16, 5:28 PM CST, 5 hours 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
628 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0309 PM     TSTM WND DMG     MAYFLOWER               34.97N 92.42W
05/16/2010                   FAULKNER           AR   LAW ENFORCEMENT

            TREES DOWN AND QUARTER SIZE HAIL IN MAYFLOWER

&&

63
Special weather statement, May 16, 5:39 PM CST, 5 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
639 PM CDT SUN MAY 16 2010

ARZ052-053-170040-
CLARK-PIKE-
639 PM CDT SUN MAY 16 2010

...SIGNIFICANT WEATHER ADVISORY FOR CLARK AND PIKE COUNTIES UNTIL 740
PM CDT...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS NEAR MURFREESBORO...JUST SOUTHEAST OF
LANGLEY...AND 2 MILES NORTH OF PIKE CITY. THE STORMS WERE MOVING
SOUTHEAST AT 25 MPH.

SMALL HAIL...UP TO ONE INCH IS EXPECTED WITH THESE STORMS...ALONG
WITH 40 TO 50 MPH WINDS.

46
Local storm report, May 16, 5:50 PM CST, 4 hours 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LITTLE ROCK AR
650 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             OAK GROVE               34.84N 92.34W
05/16/2010  M1.75 INCH       PULASKI            AR   LAW ENFORCEMENT

            ROUGHLY 15 REPORTS OF GOLF BALL SIZE HAIL THROUGHOUT
            PERRY COUNTY WERE RECEIVED BY EMERGENCY DISPATCH.

&&

63
Local storm report, May 16, 6:00 PM CST, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
700 PM CDT SUN MAY 16 2010

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0242 PM     HAIL             OAK GROVE               34.97N 92.71W
05/16/2010  M1.75 INCH       PERRY              AR   LAW ENFORCEMENT

            ROUGHLY 15 REPORTS OF GOLF BALL SIZE HAIL THROUGHOUT
            PERRY COUNTY WERE RECEIVED BY EMERGENCY DISPATCH.

&&

63

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Woodruff

When
May 16, 10:45 PM CST to May 31, 11:59 PM CST
Where
Woodruff County, 1.29 mi NNE of Augusta to 1.37 mi SSE of Ruffwood
Cause
Heavy Rain
Property damage
$5,000
Crop damage
$25,000
Reported by
River/Stream Gage
Coordinates
35.298, -91.365

Heavy rains across portions of Arkansas caused the White River near Augusta to rise back above flood stage on the evening of the 16th. This river remained above flood stage into June.

Flood, Yell

When
May 20, 10:30 AM CST to May 23, 2:30 AM CST
Where
Yell County, 4.64 mi SSW of Birta to 5.24 mi SSW of Birta
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
34.956, -93.153

Heavy rainfall from thunderstorms on the 20th caused the Petit Jean River near Danville to rise above flood stage during the morning of the 20th, before falling back below flood stage during the early morning hours of the 23rd.

Flood, Yell

When
May 20, 3:50 PM CST to May 21, 2:25 AM CST
Where
Yell County, 1.59 mi E of Gravelly to 1.77 mi E of Gravelly
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
34.878, -93.652

Heavy rainfall from thunderstorms on the 20th caused the Fourche LaFave River at Gravelly to rise above flood stage during the afternoon of the 20th, before falling back below flood stage during the early morning hours of the 21st.

Flood, Perry

When
May 20, 8:00 PM CST to May 23, 9:50 PM CST
Where
Perry County, 1.24 mi WSW of Houston to 2.48 mi SSW of Houston
Cause
Heavy Rain
Property damage
$1,000
Crop damage
$5,000
Reported by
River/Stream Gage
Coordinates
35.021, -92.719

Heavy rainfall from thunderstorms on the 20th caused the Fourche LaFave River near Houston to rise above flood stage during the afternoon of the 20th, before falling back below flood stage during the evening hours of the 23rd.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2010Every state in 2010This day in weather historyWarnings in Arkansas, May 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 237678, 237672, 237668, 237671.